Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 171, NWS Shreveport, LA

May 20, 20174 parishes in Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at May 20, 2017, 11:16 PM CDT for 4 parishes in Louisiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2017, 11:16 PM CDT (04:16 UTC)
Expired
May 21, 2017, 12:15 AM CDT
In force
59 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bienville Parish, LA, Bossier Parish, LA, Caddo Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 38 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 4.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:18 PM CDT, 58 minutes earlier.

Area forecast discussion, May 20, 10:18 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1018 PM CDT Sat May 20 2017

.DISCUSSION...
Sct convection continues this evening over portions of extreme Ern
TX/NW LA, generally along a Nwd surging outflow bndry that is
intersecting a weak and shallow cold front analyzed from near a
HOT, to TXK, to just E of GGG, to JSO and CLL line as of 03Z.
Moderate MLCapes of 1500-2000 J/KG remains over these areas, but
storm intensity should continue to diminish as instability wanes
overnight. The short term progs are all over the place with
whether or not convection will continue or not, with the HRRR
initializing best with the ongoing convection, and actually
expands it E across much of N LA along/just ahead of our cold
front overnight as the front drifts SE through the remainder of
the area, exiting the region by/shortly after daybreak Sunday. The
00Z NAM is quite aggressive with convection exploding by 06Z but
appears tied to feedback issues, but the latest water vapor
imagery suggests a weak shortwave over Cntrl TX which is driving
isolated convection development NW of LZZ, with this shortwave
moving over the region late tonight/Sunday morning. Even as the
shallow front slips SE overnight, the H850 trough will still lag
the front a ways, and could still focus at least isolated to sct
redevelopment mainly SE of the I-30 corridor of NE TX/SW AR as
well as N LA.

Have made some minor adjustments to pops tonight in the forecast
update, mainly to lower pops slightly over NE TX and remove them
over SE OK/adjacent SW AR N of the H850 trough. Did maintain mid
chance pops over much of lower E TX/N LA for the ongoing
convection, and potential for additional redevelopment late with
the arrival of the Cntrl TX shortwave and outflow bndrys still
building back N across SE TX near/W of LFK. Also raised min temps
a bit overnight as well, as cold advection will be shallow, and
the 02-03Z temps/dewpoints are not cooling as fast as earlier
forecast closer to and N of the I-30 corridor.

Zone update already out...grids will be available shortly.

15

&&

.PREV DISCUSSION... /issued 810 PM CDT Sat May 20 2017/

AVIATION...
For the ArkLaTex, a weak cold front is nudging in across E TX, NW
LA and S AR. KLFK on the worse end with recent svr tstm. Convection
is going to linger S of I-20 due to fropa later. Overall, we had a
busy morning and just have not fully recovered area wide limiting
coverage, but some shwrs will be in and out of terminals overnight
and amendments may be necessary for tstms. Sfc winds bcmg N. Climb
is NW10KT, but quickly SW/W 20-50KT into flight levels. Otherwise
this front will lift back soon with more convection into new week.
/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  80  62  75 /  40  30  20  50
MLU  68  81  63  75 /  40  40  20  50
DEQ  57  80  56  79 /  10  10  10  20
TXK  62  79  59  76 /  20  10  10  30
ELD  64  78  58  77 /  30  20  10  30
TYR  63  79  62  76 /  30  20  30  50
GGG  65  79  61  75 /  30  20  30  50
LFK  67  83  66  76 /  40  50  30  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, May 20, 11:25 AM CDT, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1125 AM CDT Sat May 20 2017

ARZ050-051-059>061-070>072-LAZ001>004-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165-166-211630-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-Claiborne-De Soto-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
1125 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and
northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated showers and thunderstorms may develop along a cold front
later this afternoon across portions of southeast Oklahoma, east
Texas, deep east Tx, southeast Arkansas and northwest Louisiana.
Brief wind gusts and small hail may accompany this precipitation
activity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms will continue to be in the forecast
through at least Tuesday of the upcoming work week. A strong cold
front will move through the entire Four State Region Tuesday Night
into early Wednesday bringing an end to the wet weather pattern.
Much cooler temperatures will be in the forecast for the middle
and latter half of the work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed.

ARZ073-LAZ005-006-011>014-017>022-TXZ167-211630-
Union-Lincoln-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-
1125 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana, northwest Louisiana and east
Texas.

.DAY ONE...This Afternoon and Tonight...

Plentiful low level moisture coupled with daytime heating will
result in isolated to scattered showers and thunderstorms across
portions of deep east Texas, central and northern Louisiana later
this afternoon, with the potential for additional precipitation
this evening due to the passage of a cold front. Some of these
storms could approach strong to possibly severe levels with large
hail and gusty winds the primary threats. The activity should
start to wane late tonight/early tomorrow morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms will continue to be in the forecast
through at least Tuesday of the upcoming work week. A strong cold
front will move through the entire Four State Region Tuesday Night
into early Wednesday bringing an end to the wet weather pattern.
Much cooler temperatures will be in the forecast for the middle
and latter half of the work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed later today into
the evening hours due to the possibility of severe thunderstorms.

In the hours before

Special weather statement, May 20, 9:18 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
918 PM CDT SAT MAY 20 2017

TXZ153-166-167-210300-
Sabine TX-San Augustine TX-Shelby TX-
918 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY...
NORTHEASTERN SAN AUGUSTINE AND NORTHWESTERN SABINE COUNTIES UNTIL
1000 PM CDT...

At 918 PM CDT, Doppler radar was tracking a strong thunderstorm over
Macune, or 23 miles south of Center, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Milam, San Augustine, Macune, Bland Lake, Rosevine, Patroon, Denning,
Sexton and Chinaquapin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3134 9420 3151 9427 3168 9395 3142 9371
TIME...MOT...LOC 0218Z 251DEG 21KT 3146 9416

24
Special weather statement, May 20, 9:49 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
949 PM CDT SAT MAY 20 2017

LAZ010-210330-
De Soto LA-
949 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE SOTO PARISH UNTIL 1030
PM CDT...

At 949 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Mansfield, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mansfield, Stonewall, South Mansfield, Keachi, Grand Cane,
Longstreet, Stanley, Gloster, Keat Chie, Carmel, Frierson, Kingston,
Kickapoo and Reeds Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3189 9380 3209 9402 3234 9377 3201 9348
TIME...MOT...LOC 0249Z 227DEG 15KT 3205 9384

24
Special weather statement, May 20, 10:08 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1008 PM CDT SAT MAY 20 2017

LAZ010-017-TXZ153-210345-
De Soto LA-Sabine LA-Shelby TX-
1008 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE SOTO...
NORTHWESTERN SABINE PARISHES IN NORTHWESTERN LOUISIANA AND EAST
CENTRAL SHELBY COUNTIES UNTIL 1045 PM CDT...

At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Converse, or 17 miles southwest of Mansfield, moving
east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Converse, Oak Grove, Pleasant Hill, Huxley, Noble, Pelican, Evelyn,
Toledo Bend Reservoir North, Belmont and Rambin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3162 9387 3185 9394 3204 9350 3198 9344
      3171 9345
TIME...MOT...LOC 0306Z 249DEG 18KT 3180 9382

24
Special weather statement, May 20, 10:34 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1034 PM CDT SAT MAY 20 2017

LAZ001-010-011-210415-
De Soto LA-Red River LA-Caddo LA-
1034 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE SOTO...NORTHWESTERN
RED RIVER AND SOUTHERN CADDO PARISHES UNTIL 1115 PM CDT...

At 1033 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stonewall to 9 miles east of Mansfield.
Movement was northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Shreveport, Mansfield, Stonewall, South Mansfield, Keachi, Grand
Cane, Gloster, Carmel, Frierson, Caspiana, Spring Ridge, Grand Bayou,
Taylortown, Kingston, Loggy Bayou, Crichton, Kickapoo, Keithville,
Robson and Forbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3194 9372 3231 9398 3250 9371 3243 9366
      3242 9366 3243 9368 3242 9369 3241 9367
      3240 9369 3240 9363 3236 9363 3238 9360
      3235 9362 3233 9356 3230 9354 3230 9352
      3227 9352 3227 9350 3208 9333
TIME...MOT...LOC 0333Z 232DEG 23KT 3230 9386 3200 9355

24
Local storm report, May 20, 11:10 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1110 PM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     1 NNW STONEWALL         32.28N 93.82W
05/20/2017                   DE SOTO            LA   LAW ENFORCEMENT

            TREE ON POWER LINE LINWOOD EXTENSION OFF
            STONEWALL FRIERSON.

&&

25
Local storm report, May 20, 11:12 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1112 PM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     1 NNW STONEWALL         32.27N 93.82W
05/20/2017                   DE SOTO            LA   PUBLIC

            TREE DOWN LINWOOD EXTENSION STONEWALL ON THE
            ROAD.

&&

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:07 PM CDTSevere Thunderstorm WarningSHVAngelina53 min
May 20, 7:54 PM CDTSevere Thunderstorm WarningSHVAngelina, Cherokee49 min
May 20, 8:17 PM CDTSpecial Weather StatementSHVSan Augustine43 min
May 20, 8:55 PM CDTSpecial Weather StatementSHVShelby65 min
May 20, 8:58 PM CDTSpecial Weather StatementSHVShelby62 min
May 20, 9:16 PM CDTSevere Thunderstorm WarningSHVPanola, Shelby59 min
May 20, 9:18 PM CDTSpecial Weather StatementSHVSan Augustine42 min
May 21, 6:00 AM CDTSpecial Weather StatementSHVCherokee45 min
May 21, 6:14 AM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk46 min
May 21, 6:58 AM CDTSevere Thunderstorm WarningSHVCherokee, Rusk, Smith62 min
May 21, 7:44 AM CDTSevere Thunderstorm WarningSHVPanola, Rusk61 min
May 21, 8:31 AM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Marion, Panola, Rusk59 min
May 21, 8:35 AM CDTSpecial Weather StatementSHVGregg25 min
May 21, 9:38 AM CDTSpecial Weather StatementSHVGregg, Smith67 min
May 21, 10:51 AM CDTSpecial Weather StatementSHVGregg, Smith54 min
May 21, 11:48 AM CDTSpecial Weather StatementSHVGregg, Harrison, Rusk57 min
May 20, 9:49 PM CDTSpecial Weather StatementSHVDe Soto41 min
May 20, 10:08 PM CDTSpecial Weather StatementSHVDe Soto37 min
May 20, 10:34 PM CDTSpecial Weather StatementSHVDe Soto, Red River41 min
May 20, 10:44 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo, De Soto61 min
May 20, 11:52 PM CDTSpecial Weather StatementSHVWebster53 min
May 21, 12:05 AM CDTSevere Thunderstorm WarningSHVBossier, Claiborne, Webster44 min
May 21, 12:27 AM CDTSpecial Weather StatementSHVBienville63 min
May 21, 12:33 AM CDTSevere Thunderstorm WarningSHVClaiborne, Lincoln57 min
May 21, 9:34 AM CDTSpecial Weather StatementSHVBossier, Caddo, Webster56 min
May 21, 9:54 AM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Claiborne, Webster36 min
May 21, 10:28 AM CDTSpecial Weather StatementSHVBienville, Red River32 min
May 21, 10:32 AM CDTSpecial Weather StatementSHVClaiborne, Lincoln, Webster43 min
May 21, 11:05 AM CDTSpecial Weather StatementSHVOuachita40 min
May 21, 11:17 AM CDTSpecial Weather StatementSHVClaiborne, Lincoln, Union43 min
May 21, 11:47 AM CDTSpecial Weather StatementSHVCaldwell43 min
May 21, 12:01 PM CDTSpecial Weather StatementSHVJackson, Lincoln, Ouachita, Union44 min
May 21, 12:43 PM CDTSpecial Weather StatementSHVCaldwell, Jackson, Ouachita, Union47 min
May 21, 1:59 PM CDTSpecial Weather StatementSHVGrant, LaSalle61 min
May 21, 12:46 AM CDTSpecial Weather StatementSHVColumbia14 min
May 21, 1:09 AM CDTSpecial Weather StatementSHVUnion51 min
May 21, 1:51 AM CDTSpecial Weather StatementSHVUnion39 min
May 21, 7:51 AM CDTSpecial Weather StatementSHVColumbia39 min
May 21, 8:43 AM CDTSpecial Weather StatementSHVMiller17 min
May 21, 9:01 AM CDTSpecial Weather StatementSHVNevada29 min
May 21, 9:41 AM CDTSpecial Weather StatementSHVLafayette34 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.